Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Las Vegas, NV

July 9, 2018Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 9, 2018, 6:47 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 6:47 PM PDT (01:47 UTC)
Expired
Jul 9, 2018, 7:30 PM PDT
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 49 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS55 KVEF 100147
SVRVEF
AZC015-NVC003-100230-
/O.NEW.KVEF.SV.W.0006.180710T0147Z-180710T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
647 PM PDT MON JUL 9 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  South central Clark County in southern Nevada...

* Until 730 PM PDT/730 PM MST/.

* At 646 PM PDT/646 PM MST/, severe thunderstorm wind gusts were 
  located 9 miles southeast of Cottonwood Cove, or 18 miles north of 
  Laughlin, moving west at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Katherine Landing, Cottonwood Cove, Cottonwood Cove Campground,
  Golden Valley and Dolan Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Cottonwood Cove and Katherine Landing, get away from 
the water and move indoors or inside a vehicle. Remember, lightning 
can strike out to 15 miles from the parent thunderstorm. If you can 
hear thunder, you are close enough to be struck by lightning. Move 
to safe shelter now!  Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 3557 11435 3522 11410 3520 11473 3556 11484
TIME...MOT...LOC 0146Z 086DEG 31KT 3542 11455 

HAIL...<.75IN
WIND...60MPH
 
$$

Adair
2 follow-up statements
909 
WWUS55 KVEF 100219
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
719 PM PDT MON JUL 9 2018

AZC015-NVC003-100230-
/O.CON.KVEF.SV.W.0006.000000T0000Z-180710T0230Z/
Mohave AZ-Clark NV-
719 PM PDT MON JUL 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
PDT/730 PM MST/ FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

At 715 PM PDT/715 PM MST/, a severe thunderstorm was located near 
Cottonwood Cove and was moving west at 25 mph. The leading edge of 
the thunderstorm gusts impacted the area about 7 PM and wind speeds 
will remain strong, but will likely decrease below 45 mph within the 
next 15 minutes.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Katherine Landing, Cottonwood Cove, Cottonwood Cove Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Mohave, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3557 11435 3522 11410 3520 11473 3556 11484
TIME...MOT...LOC 0215Z 086DEG 31KT 3540 11486 

HAIL...<.75IN
WIND...60MPH
 
$$

Adair
096 
WWUS55 KVEF 100227
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
727 PM PDT MON JUL 9 2018

AZC015-NVC003-100236-
/O.EXP.KVEF.SV.W.0006.000000T0000Z-180710T0230Z/
Mohave AZ-Clark NV-
727 PM PDT MON JUL 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 730 PM PDT/730 PM MST/...
                
The storm which prompted the warning has weakened below severe 
limits, therefore, the warning will be allowed to expire.  However 
strong gusty winds are still possible with this thunderstorm and 
will create hazardous boating conditions near Cottonwood Cove until 
at least 8 PM.

LAT...LON 3557 11435 3522 11410 3520 11473 3556 11484
TIME...MOT...LOC 0226Z 086DEG 31KT 3539 11494 

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:14 PM PDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 2:14 PM PDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
214 PM PDT Mon Jul 9 2018

.SYNOPSIS...An active monsoon pattern will continue through the
next week with daily thunderstorm chances across most of the region.
A disturbance will result in enhanced chances for thunderstorms
that could produce sudden damaging wind gusts (mainly along and SE
of the I-15 corridor) late this afternoon through the evening.
Temperatures will cool Tuesday and Wednesday then begin to increase
late this week.
&&

DISCUSSION...Convection starting to fire along the higher terrain of
Clark, Lincoln and the Mogollon Rim of central and eastern Arizona.
Inverted trough over eastern Arizona will be the trigger to a
potentially active late afternoon and evening across Mohave County,
Colorado River, as well as eastern Clark and San Bernardino Counties.
Jet-let on the northwest flack of the inverted trough will be cutting
across Mohave County late this afternoon with area of 40 kt 0-6km
Bulk Shear. As the storms come off the higher terrain they will be
moving into region of DCAPE in excess of 1000 J/kg which is a
favorable environment for damaging wind potential. The Flash Flood
Threat looks to more isolated due to expected forward motion of
storms along fast moving cold pools. On Tuesday and Wednesday,
inverted trough will be slowly moving westward across
southern/central California. Tomorrow's forecast is predicated on
just how active this evening gets. The atmosphere at least south and
east of Las Vegas could be worked over well enough that Tuesday
could be less active. However, further west ahead of the inverted
trough Inyo County and western San Bernardino Counties. Beyond
Wednesday, moisture looks to linger across the region for continue
diurnal cycle of afternoon/evening convection.
&&

.AVIATION...For McCarran...Focus of the forecast will be
this evening with strong outflow wind potential from the east
impacting the terminal. Storms over Arizona/southwest Utah will
continue to propagate into the lower deserts late this
afternoon/evening. Strong outflow winds from the storms look to
arrive at the terminal between 01z and 03z this evening. This looks
to be the strongest potential for winds with gusts possibly in
excess of 40 kts. There may be a potential of a weaker second push
of winds more from a southerly direction between 05z and 08z. There
is moderate confidence in the event occurring with lower confidence
in the second push of wind this evening. Thunderstorm activity
should then decrease for the second half of the night into Tuesday
morning before re-firing Tuesday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting widespread thunderstorm activity this evening
and overnight across Mohave County into southern Nevada and
California. With these strong thunderstorms, gusty outflow winds
over 40 knots are possible, especially in Mohave County through the
Colorado River Valley. Scattered thunderstorms should linger through
much of the night before dissipating early Tuesday morning. Storms
are expected to redevelop across the entire region Tuesday afternoon
and evening.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION REQUESTED FOR
MOHAVE COUNTY THIS AFTERNOON AND TONIGHT. Spotter activation may
also be needed for Clark and San Bernardino counties late this
afternoon through tonight. Thunderstorms are expected to develop
across Arizona late today that could produce widespread damaging
wind gusts that may move west across the Colorado River Valley.
There will be chances for thunderstorms each day through the next
week. Spotters are encouraged to report any significant weather or
impacts according to standard operating procedures.
&&

Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:47 PM PDTFlash Flood WarningVEFClark3 hr
Jul 9, 9:21 PM PDTSevere Thunderstorm WarningVEFClark54 min
Jul 9, 11:06 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 9, 5:28 PM PDTAreal Flood AdvisoryVEFMohave2 hr
Jul 9, 5:34 PM PDTDust Storm WarningVEFMohave56 min
Jul 9, 5:54 PM PDTSevere Thunderstorm WarningVEFMohave36 min
Jul 9, 6:27 PM PDTDust Storm WarningVEFMohave63 min
Jul 9, 6:31 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 10, 12:04 AM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 10, 2:26 PM PDTAreal Flood AdvisoryVEFMohave2 hr
Jul 10, 3:53 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 10, 4:17 PM PDTSevere Thunderstorm WarningVEFMohave43 min
Jul 10, 4:54 PM PDTSevere Thunderstorm WarningVEFMohave51 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.